Pseudohit Syndromes A Adenocarcinoma

Mucin-producing adenocarcinoma is an important cause of venous and arterial thrombosis that occurs in association with thrombocytopenia. In these patients, DIC is often the predominant explanation for the thrombocytopenia. The diagnosis is suggested by reduced fibrinogen levels (or prolonged thrombin time), elevated prothrombin time, and elevated cross-linked (D-dimer) fibrin degradation products (or a positive protamine sulfate "paracoagulation" test).

Adenocarcinoma-associated DIC can strongly resemble HIT (Fig. 1). Typically, a patient presents with idiopathic deep vein thrombosis (DVT), sometimes with mild to moderate thrombocytopenia. During treatment with therapeutic-dose unfractionated or low molecular weight heparin (LMWH), the platelet count rises,

8 12 16 20 24 28 32 36 40 44 48 52 56 6C Days after starting heparin

FIGURE 1 Pseudo-HIT: adenocarcinoma with thrombocytopenia and phlegmasia cerulea dolens after stopping administration of UFH. The late presentation of thrombocytopenia suggested HIT, prompting use of an alternative anticoagulant (ancrod). Heparin was restarted when HIT antibodies were not detected by SRA. Subsequently, discontinuation of heparin led to recurrence of thrombocytopenia and warfarin-associated phlegmasia cerulea dolens (repeat of pseudo-HIT cycle). Abbreviations: DVT, deep venous thrombosis; HIT, heparin-induced thrombocytopenia; INR, international normalized ratio; PE, pulmonary embolism; SRA, serotonin-release assay; UFH, unfractionated heparin.

8 12 16 20 24 28 32 36 40 44 48 52 56 6C Days after starting heparin

FIGURE 1 Pseudo-HIT: adenocarcinoma with thrombocytopenia and phlegmasia cerulea dolens after stopping administration of UFH. The late presentation of thrombocytopenia suggested HIT, prompting use of an alternative anticoagulant (ancrod). Heparin was restarted when HIT antibodies were not detected by SRA. Subsequently, discontinuation of heparin led to recurrence of thrombocytopenia and warfarin-associated phlegmasia cerulea dolens (repeat of pseudo-HIT cycle). Abbreviations: DVT, deep venous thrombosis; HIT, heparin-induced thrombocytopenia; INR, international normalized ratio; PE, pulmonary embolism; SRA, serotonin-release assay; UFH, unfractionated heparin.

likely because of improved control of DIC by the heparin. In my experience, this often dramatic rise in the platelet count during heparin treatment of "idiopathic" DVT is a clinically useful marker for adenocarcinoma-associated DIC. During the 5- to 10-day period of heparin treatment with overlapping warfarin anticoagulation, no problems are encountered. However, there is rapid recurrence of throm-bocytopenia within hours or days of discontinuing the heparin, despite apparent therapeutic anticoagulation with warfarin, during which time the patient develops new or progressive venous, or even arterial, thrombosis. Thus, the onset of thrombocytopenia and thrombosis may occur within the 5- to 10-day "window" that suggests HIT.

0 0

Post a comment